Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 2013, Volume 81, Issue 1

The Revealed Preference Theory of Stable and Extremal Stable Matchings
p. 153-171

Federico Echenique, Sangmok Lee, Matthew Shum, M. Bumin Yenmez

We investigate the testable implications of the theory of stable matchings. We provide a characterization of the matchings that are rationalizable as stable matchings when agents' preferences are unobserved. The characterization is a simple nonparametric test for stability, in the tradition of revealed preference tests. We also characterize the observed stable matchings when monetary transfers are allowed and the stable matchings that are best for one side of the market: extremal stable matchings. We find that the theory of extremal stable matchings is observationally equivalent to requiring that there be a unique stable matching or that the matching be consistent with unrestricted monetary transfers.

Log In To View Full Content

Supplemental Material

Supplement to "The Revealed Preference Theory of Stable and Extremal Stable Matchings"

This appendix contains the sufficiency proof for Theorem 1.

Journal News